Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 7, NWS Albuquerque, NM

July 18, 2005Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 18, 2005, 10:40 PM MDT for Santa Fe County, New Mexico. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2005, 10:40 PM MDT (04:40 UTC)
Expired
Jul 18, 2005, 11:45 PM MDT
In force
65 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 99 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 10:59 PM MDTFLASH FLOOD7 Wnw Santa Fe, NM0.70 INCHES OF RAIN IN 25 MINUTES. SIGNIFICANT FLOODING REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3490 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 190441
FFWABQ
NMC049-190545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1040 PM MDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 1145 PM MDT

* AT 1040 PM MDT...SKYWARN SPOTTERS REPORTED FLASH FLOODING FROM A
  SEVERE THUNDERSTORM NEAR SANTA FE....MOVING SOUTH SOUTHWEST AT 
  20 MPH.  THE CORE OF HEAVIEST RAIN WILL AFFECT AREAS 5 TO 10 MILES
  WEST NORTHWEST OF SANTA FE.  RAINFALL RATES WILL APPROACH ONE INCH
  PER HOUR...AND THE RAPID RUNOFF WILL RESULT IN FLASH FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

LAT...LON 3585 10595 3583 10617 3564 10619 3565 10591

$$

KJONES
1 follow-up statement
000 
WGUS75 KABQ 190505
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1102 PM MDT MON JUL 18 2005

NMC049-190545-
SANTA FE-
1102 PM MDT MON JUL 18 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL SANTA FE
COUNTY UNTIL 1145 PM MDT...

AT 1100 PM MDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM 
PRODUCING FLASH FLOODING.  THIS STORM WAS LOCATED 7 MILES WEST OF 
SANTA FE....MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CALABASAS ARROYO WEST OF SANTA FE...
  AREAS ALONG BUCKMAN ROAD WEST NORTHWEST OF SANTA FE...  
  AGUA FRIA...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER CALL 1-888-386-7637

LAT...LON 3574 10596 3577 10611 3561 10621 3560 10595

$$

KJONES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:43 PM MDT, 57 minutes earlier.

Area forecast discussion, Jul 18, 9:43 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
943 PM MDT MON JUL 18 2005

.UPDATE...STRONG TO SEVERE STORMS WEST SLOPES SANGRE DE CRISTOS
COMING SOUTHWARD. OTHERWISE THINGS QUIETING DOWN ELSEWHERE .
ADJUSTED POPS...PCPN AND WX GRIDS  TO REFLECT RADAR TRENDS AND
CLOUDS TO REFLECT SATELLITE TRENDS. 43

&&

.PREV DISCUSSION...215 PM MDT MON JUL 18 2005...
MAIN FORECAST CHALLENGE WILL CONTINUE TO BE EXTENT AND PLACEMENT OF
SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. LONG RANGE FORECAST HIGHLY
DEPENDENT ON TRACK OF REMAINS OF HURRICANE EMILY.

A SLOWER START TO CONVECTION THIS AFTERNOON AS ECHOES JUST STARTING
NOW OVER THE WRN AND CNTRL MOUNTAINS. MID LEVEL DRYING AS SEEN ON WV
SATELLITE...AND WARMING ALOFT AS WELL...HAS HELD UP INITIATION OF
STORMS SO FAR OVER THE W AND N. MEANWHILE LOW LEVELS ARE PLENTY MOIST
FROM THE RIO GRANDE VALLEY ON E. THE BACK DOOR COLD FRONT MOVED INTO
THE NE THIS AM BUT GROUND TO A HALT THIS PM. THE NE HAS STABILIZED A
BIT WITH LAPSE RATES ONLY AROUND 7 DEG C/KM IN THE 700 TO 500 MB
LAYER. HIGHER LAPSE RATES OUT W BUT LESS MOISTURE TO WORK WITH. THE
MIXED SIGNALS MAKE FOR A TOUGH CALL LATE THIS PM INTO TONIGHT ON
EXTENT OF CONVECTION. WITH A FEW MORE HOURS OF SUNSHINE AND HEATING
BELIEVE WE WILL GET MORE DEVELOPMENT OVER THE SW MOUNTAINS AS WELL AS
THE CNTRL MOUNTAIN CHAIN WITH MOVEMENT TO THE SW THIS EVE. COULD BE
ANOTHER ROUND OF STORMS FOR THE ABQ AREA. ALSO A DECENT SHOT AT
MODERATE E CANYON WINDS TONIGHT INTO THE RIO GRANDE VALLEY.

UPPER LEVEL HIGH CENTERED TO OUR W WILL STRENGTHEN AND BUILD E TO NE
THE NEXT COUPLE OF DAYS. THIS WILL CONTINUE TO LIMIT CONVECTION OVER
THE NW ZONES THROUGH WED. STEERING FLOW FROM NE TO SW WILL KEEP THE
CHANCES LOW IN THE E AND ESPECIALLY SE. MAIN FOCUS SHOULD CONTINUE
TO BE SW AND CNTRL MOUNTAINS AND ADJACENT E SLOPES...AND PERHAPS THE
RIO GRANDE VALLEY.

THE LONG RANGE FORECAST WILL DEPEND ON TRACK OF EMILY AND HOW MUCH
MOISTURE CAN GET DRAWN N INTO THE GREAT SW. MODELS NOW IN PRETTY GOOD
AGREEMENT ON TAKING UPPER HIGH OVER CO THU AND SHIFTING THE BULK OF
THE HIGH FARTHER E FRI INTO EARLY NEXT. THIS WOULD ALLOW FOR AT LEAST
THE POSSIBILITY OF TAPPING SOME MOISTURE FROM EMILY...WHICH WILL BE
CROSSING OLD MEXICO LATER THIS WEEK. ITS REMAINS MAY THEN GET DRAWN
N AND NE AROUND THE UPPER LEVEL HIGH BY THE WEEKEND. THUS WILL BEGIN
TO INTRODUCE SOME CHANCE POPS IN THE SW MOUNTAINS ON FRI...THE WRN
MOUNTAINS ON SAT...THEN THE WRN AND NRN MOUNTAINS ON SUN AND MON.
THIS LINES UP REASONABLY WELL WITH SURROUNDING OFFICES AS WELL. CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jul 18, 6:00 AM MDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 18 2005

NMZ001>021-026-191200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE CENTRAL
MOUNTAINS LATER THIS AFTERNOON AND EVENING. LARGE HAIL/DAMAGING
WINDS WITH HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

DAILY FLUCTUATIONS IN THUNDERSTORM COVERAGE IS EXPECTED THROUGH THE
REST OF THE WEEK BUT NO ONE DAY STANDS OUT AS FAR AS SEVERE
POTENTIAL. THUS NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME...HOWEVER WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE
LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

50

In the hours before

Local storm report, Jul 18, 6:28 PM MDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 PM MDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 SSW EAGLE NEST        36.54N 105.27W
07/18/2005  0.75 INCH        COLFAX             NM   PUBLIC

&&

DPORTER
Special weather statement, Jul 18, 8:53 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
853 PM MDT MON JUL 18 2005

NMZ004-190330-
SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING INTO THE PECOS WILDERNESS...

AT 850 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHEAST OF TRUCHAS.
MOVEMENT WAS SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE COWLES AND TERRERO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER
Local storm report, Jul 18, 9:49 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
949 PM MDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             CHIMAYO                 36.00N 105.93W
07/18/2005  0.75 INCH        SANTA FE           NM   PUBLIC

            FLOODING ALSO REPORTED AT RANCHO DE CHIMAYO

&&

KJONES
Local storm report, Jul 18, 9:58 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
958 PM MDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     FLASH FLOOD      CHIMAYO                 36.00N 105.93W
07/18/2005                   SANTA FE           NM   PUBLIC

            SIGNIFICANT FLASH FLOODING REPORTED IN CHIMAYO.

&&

KJONES
Local storm report, Jul 18, 9:59 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
959 PM MDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     FLASH FLOOD      CUNDIYO                 35.96N 105.90W
07/18/2005                   SANTA FE           NM   AMATEUR RADIO

&&

KJONES
Local storm report, Jul 18, 10:20 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1020 PM MDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HAIL             POJOAQUE                35.89N 106.02W
07/18/2005  0.88 INCH        SANTA FE           NM   PUBLIC

            ALSO VERY STRONG WINDS

&&

MAF

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:19 PM MDTSevere Thunderstorm WarningABQColfax19 min
Jul 18, 6:44 PM MDTSevere Thunderstorm WarningABQTaos50 min
Jul 18, 7:06 PM MDTSevere Thunderstorm WarningABQMora39 min
Jul 18, 9:30 PM MDTSevere Thunderstorm WarningABQRio Arriba, Santa Fe60 min
Jul 18, 9:56 PM MDTFlash Flood WarningABQSanta Fe49 min
Jul 18, 10:28 PM MDTSevere Thunderstorm WarningABQSanta Fe62 min

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.